I was diagnosed in 2003 at which point my right side was useless.
I was put on mirapexin titrated up to 2.1mg, six months later this was increased to 3.14mg (maximum dose) and selegeline added.
Over the next 2 years the mirapexin dosage was increased to 8.4mg; at the time it was stated on the drug leaflet that it was safe to do so if under the care of a neurologist.
Pro rata the dose of mirapexin and you are looking at an equivalent of 65 mg of ropinerol.
In 2006 no more mirapexin but sinemet was added which made a massive difference to movement and I remained on the high dose of mirapexin as well with no change in meds for 2 years.
Behaviour changes occurred from the beginning with mirapexin but did not interfere with my lifestyle until 2006. In my opinion anyone taking dopamine agonists will have their behaviour affected, this can range from very minor addictions or impulses that dont impact on lifestyle to much more serious behaviours like extreme hypersexuality or compulsive gambling. Its very subjective as to what is deemed a problem but I know of several people who had life disrupting problems on 8 mg of ropinerol.
The point is you need to monitor yourself and be monitored by others and any change however minor should be brought up at clinic; if its impacting on your life I would advise dont wait for a clinic contact your neuro, pd nurse or gp immediately.
DAs are useful as they help combat muscle pain and depression. They are also a swine to get off and can cause irritability like restless legs if reduced.
NEVER come off DAs (or any drug ) without knowledge of your neuro as a sudden halt can cause a condition called NMS which can kill you!!!!
So DAs and Levadopa are commonly used together as they do have different benefits.
DAs were originally prescribed as a stopgap before levadopa therapy and 2 to 5 years is their expected time before levadopa is required.
Nowadays due to the fear of behaviour problems there is a tendency to avoid DAs altogether or even bring them into play after levodopa has been established.
Levodopa being more effective than any DA you will probably be better off without the risks associated with DAs.
The problem is that levodopa is percieved as having a 10 to 15 year life before a side effect called dyskinesia occurs. The tendency now is to use a drug called entacapone to boost the levodopa and thus extend the life of the levadopa.
Having taken levodopa since 2006 and having no dyskinesia i have compared my drug regime with those I know who suffer from this side effect The people I know who have the problem are taking single doses in excess of 150mg levodopa ie 1and 1/2 sinemet or smaller doses spread out but with entacapone added to each dose eg 2 sinemet plus (200mg) x 3 per day or 1 sinemet plus x 6 per day but with entacapone added to each dose.
Decreasing the dose reduces the dyskinesia.
I mentioned this to my PD nurse who told me they dont measure the single dose just the total dose taken by a pwp with dyskinesia.
Hope this helps